MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HIGH OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. HIGH OFFSET NEUTRAL MODULAR NECK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352112
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Hip Fracture (2349); Metal Related Pathology (4530)
Date of Event 11/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a total hip replacement construct had been implanted on the patient¿s right hip on (b)(6) 2013, the patient experienced pain, metallosis and elevated cobalt levels.A revision surgery was conducted on (b)(6) 2022 to treat this adverse event.During this procedure, the femoral head, acetabular liner, modular neck, and the femoral prosthesis were removed and replaced with a competitor¿s system.Intraoperatively, a blackened discoloration deep in the femoral end of the trunnion taper junction was noticed when the femoral neck was removed from the stem.An extended trochanteric osteotomy was necessary to remove the femoral component, during which a greater trochanter fracture occurred.There was a moderate bone loss of the proximal metaphysis of the femur as a result of stem removal given its complexity, as the implant was found to be completely ingrown distally.The patient was awoken from anesthesia and transferred to the recovery bed and taken to the recovery room in stable condition.Patient has been recovering well from the procedure, his cobalt levels have dropped to 1.1 and is able to ambulate without a cane or walker.
 
Additional Manufacturer Narrative
The device was not returned for evaluation but according to the medical/clinical findings the reported pain, elevated cobalt level and intraoperative findings of blackened discoloration deep in the female end of the trunnion-taper junction may be consistent with the reported metallosis.However, with information provided the clinical root cause of the reported reactions cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant or implant failure.Additionally, it is noted the greater trochanteric fracture occurred while the surgeon was extending the trochanteric osteotomy of a well fixated femoral component.It cannot be concluded the greater trochanteric fracture was associated with a mal performance of the implant or implant failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal, this has been identified as adverse events in primary and revision surgery section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed through the following actions: a voluntary market removal for the affected lots of modular neck hip prostheses due to a higher than anticipated complaint and adverse event trend, the associated stems were also removed from the market.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, implant corrosion, joint tightness, irregular implant interaction, abnormal motion over time, patient activity and/or patient condition.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation but according to the medical/clinical findings the reported pain, elevated cobalt level and intraoperative findings of blackened discoloration deep in the female end of the trunnion-taper junction may be consistent with the reported metallosis.However, with information provided the clinical root cause of the reported reactions cannot be confirmed and it cannot be concluded that the reported clinical reactions were associated with a mal performance of the implant or implant failure.Additionally, it is noted the greater trochanteric fracture occurred while the surgeon was extending the trochanteric osteotomy of a well fixated femoral component.It cannot be concluded the greater trochanteric fracture was associated with a mal performance of the implant or implant failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal, this has been identified as adverse events in primary and revision surgery section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that this event was previously identified and addressed through the following actions: a voluntary market removal for the affected lots of modular neck hip prostheses due to a higher than anticipated complaint and adverse event trend, the associated stems were also removed from the market.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, abnormal motion over time, patient activity and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the reported pain, elevated cobalt level and intraoperative findings of blackened discoloration deep in the female end of the trunnion-taper junction may be consistent with the reported metallosis.However, with information provided the clinical root cause of the reported reactions cannot be confirmed.Additionally, it is noted the greater trochanteric fracture occurred while the surgeon was extending the trochanteric osteotomy of a well fixated femoral component.It cannot be concluded the greater trochanteric fracture was associated with a mal performance of the implant or implant failure.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 18 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents was performed, and the total hip systems reveals in the adverse events in primary and revision surgery section that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".Containment actions were taken which prevented distribution of the product.However, on 2019 modular necks were made available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a stem that is remaining implanted outweigh the risks of not using a recalled modular neck.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical assembly, abnormal motion over time, irregular implant interaction and neck selection.Corrective and preventive actions were previously initiated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
HIGH OFFSET NEUTRAL MODULAR NECK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15407839
Report Number1020279-2022-04064
Device Sequence Number5895427
Product Code LPH
UDI-Device Identifier03596010619549
UDI-Public3596010619549
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K072417
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71352112
Device Lot Number12KTM0011
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2022
Supplement Date Received by Manufacturer11/15/2022
08/04/2023
01/29/2024
Initial Report FDA Received Date09/12/2022
Supplement Report FDA Received Date11/17/2022
08/08/2023
01/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN FEM HEAD MEMPHIS OX; UNKN R3 SHELL
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age67 YR
Patient SexMale
Patient Weight111 KG